Illinois, 2019

Flash Flood and Flood in Illinois, May 29, 2019

May 29, 2019 · NWS PAH · 3 events in 2 counties and zones

A small cluster of thunderstorms developed in the vicinity of the confluence of the Mississippi and Ohio Rivers. An isolated occurrence of damaging winds accompanied the strongest storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of thunderstorms developed in the vicinity of the confluence of the Mississippi and Ohio Rivers. An isolated occurrence of damaging winds accompanied the strongest storm. The cluster of storms occurred in a moderately to strongly unstable air mass ahead of a dissipating cold front over northwest Missouri. A weakening 500 mb shortwave moved northeastward from the southern Plains, contributing to the development of the thunderstorms. A larger complex of storms during the evening hours produced flooding rains in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 2:30 PM CST, 43 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Wed May 29 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 250 PM CDT Wed May 29 2019

Still looking as though we will be dealing with some severe storm
potential into the early evening hours. One area of focus this
afternoon has been along old outflow boundary (from AM convective
complex) over southern portions of wrn KY. Very unstable
conditions are in place over all of the quad state region with
SBCAPES now running 3000-4000 J/KG. Lower level (0-3 km) shear has
been rather low up to this point, but the e-w orientation of the
outflow boundary has sent cells on a rather deviant motion
relative to the mean flow, thus maximizing any available effective
shear.

Effective shear values are now running back up around 40 kts over
much of the region, more than enough to sustain organized deep
convection. With another area of storms expected to move northeast
from AR/MO late today, will definitely need to monitor for severe
potential over much of the region into the evening until we begin
to lose heating/instability with setting of the sun.

Will also need to keep an eye on the hydro aspect of the storms.
Locations up along the I-64 corridor from IL into sw IN received
quite a bit of flooding this morning, with a few locations
reporting 4-5 inches of rainfall along the Wabash River Valley.
Some of the 12Z CAMS are pointing to another round of convection
across that area tonight, but confidence is not high enough at
this time to issue flash flood headlines. Will need to be
monitored.

Surface cold front then works it's way across the region from west
to east Thursday, as a mid level short wave sinks slowly southeast
into the mid MS River Valley. Not thinking we will be able to
destabilize very much with lots of left over clouds and sct
showers/isold thunder still in the picture, so still not too high
on the chc of severe storms within the weak convergence zone along
the front.

The front should move off to the east on Thursday night and
Friday, allowing high pressure to press southeast toward the
region within the developing nw flow aloft. Should serve to dry
things out and bring in lower humidity, along with cooler/more
seasonable late Spring temperatures.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed May 29 2019

In the extended forecast period, the PAH forecast area will
generally be under northwesterly flow aloft, with a persistent
vortex near Hudson Bay for most of the period. The ECMWF/CMC
depicted mid level shortwave energy coming around the southwest side
of the Canadian low as two separate impulses, while the GFS did not
have the northern one (shown moving along the Canadian border).
Nevertheless, model consensus, with slight timing differences,
appeared to indicate the leading edge of a slightly cooler airmass
will pass through our region by early Sun. As a result, isolated to
scattered showers and tstms are forecast ahead of this feature,
mainly Sat night.

The rest of the weekend, and Mon look dry for the most part, but by
Mon night/Tue, the likelihood of more convective activity should
start increasing from the west as low level winds begin to gain a
southerly component and a surface warm front approaches. However,
the medium range models do have some timing differences for the
startup of the initial band of pcpn, and any additional pcpn that
may occur into midweek. For now, the best PoPs will be Wed
afternoon. Temps through the period are expected to be near
seasonable averages.

&&

.AVIATION...
Issued at 123 PM CDT Wed May 29 2019

A lull in shower and tstm activity will continue in most areas for
the afternoon, accompanied by sunshine and gradually increasing
cumulus development. Parts of western KY will still have some shower
and tstm activity this afternoon. Shower and tstm activity and cigs
are expected to increase from the west by evening. VFR conditions
are generally expected outside of convective activity through the
evening and overnight, but cigs are forecast to drop to MVFR by
daybreak Thu as a a surface cold front begins to move southeastward
across the region. Southwesterly winds generally less than 20 knots
will begin a shift to the west after daybreak Thu.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...DB
Hazardous weather outlook, May 29, 2:40 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Wed May 29 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible for
awhile this evening. Large Hail and Damaging Winds are the
primary hazards, but an isolated tornado cannot be ruled out.
Locally heavy rain and frequently lightning will also occur with
these thunderstorms and may cause localized flooding.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated strong thunderstorm cannot be ruled out through
midday on Thursday over the southwest Indiana and the Pennyrile
region of west Kentucky.

Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed later today and tonight.

In the hours before

Local storm report, May 29, 1:29 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             3 NW CLIFTY             37.03N 87.19W
05/29/2019  E0.25 INCH       TODD               KY   EMERGENCY MNGR

&&

DWS
Local storm report, May 29, 1:52 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             CROFTON                 37.05N 87.48W
05/29/2019  E1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            DELAYED REPORT. DIME TO QUARTER SIZE HAIL.
            TIME ESTIMATED.

&&

DWS
Local storm report, May 29, 1:57 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             DUNMOR                  37.08N 87.00W
05/29/2019  E1.75 INCH       MUHLENBERG         KY   911 CALL CENTER

            HALF DOLLAR TO GOLFBALL SIZE HAIL.

&&

RJP
Local storm report, May 29, 2:44 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     4 WNW CLIFTY            37.01N 87.23W
05/29/2019                   TODD               KY   EMERGENCY MNGR

            TREES DOWN ALONG CLIFTY-KIRKMANSVILLE ROAD.
            TIME ESTIMATED BY RADAR.

&&

DWS
Local storm report, May 29, 2:48 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     4 NNW HOPKINSVILLE      36.90N 87.53W
05/29/2019                   CHRISTIAN          KY   EMERGENCY MNGR

            TREES DOWN IN THE PRINCETON ROAD AND DAWSON
            SPRINGS ROAD AREA. TIME ESTIMATED BY RADAR.

&&

DWS
Local storm report, May 29, 3:02 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 NE CHARLESTON         36.95N 89.29W
05/29/2019  E0.70 INCH       MISSISSIPPI        MO   BROADCAST MEDIA

&&

DWS

The radar

The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Alexander

When
May 29, 3:13 PM CST
Where
Alexander County, Cairo
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.000, -89.180

Tree limbs and power lines were blown down, and a carport was flipped over. The carport debris hit a car.

Flash Flood, Alexander

When
May 29, 5:17 PM CST to 8:15 PM CST
Where
Alexander County, Cairo to 0.72 mi SSW of Urbandale
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.000, -89.180

A portion of U.S. Highway 51 in Cairo was closed due to flooding. A co-operative observer in Cairo measured 3.47 inches, which mostly fell on the 29th.

Flood, Wayne

When
May 29, 8:45 PM CST
Where
Wayne County, 1 mi N of Geff to 0.5 mi NNW of Geff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.465, -88.400

Some water was over U.S. Highway 45 in a flood-prone spot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817523, 819918, 819913.